Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Aug 24, 2022, 12:46 PM CDT for Clarke County, Wilcox County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 12:46 PM CDT (17:46 UTC)
- Expired
- Aug 24, 2022, 6:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 142 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WGUS54 KMOB 241746
FFWMOB
ALC025-131-242345-
/O.NEW.KMOB.FF.W.0040.220824T1746Z-220824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1246 PM CDT Wed Aug 24 2022
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Southwestern Wilcox County in south central Alabama...
Northern Clarke County in southwestern Alabama...
* Until 645 PM CDT.
* At 1246 PM CDT, Heavy showers and thunderstorms continue to move
across portions of northern Clarke and western Wilcox Counties
producing torrential rainfall. Between 1 and 3 inches of rain have
fallen. The expected rainfall rate is 1 to 3 inches in 1 hour.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Thomasville, Pine Hill, Coffeeville, Glover, Tallahatta Springs,
Springfield, Rural, Roundhill, Campbell, McEntyre, Finley
Crossing, Atkeison, Morvin, Failetown, Smyer, Sunny South, Hestle,
Woods Bluff, Cunningham and Culpeper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3199 8767 3201 8762 3213 8762 3213 8757
3182 8753 3183 8761 3175 8810 3176 8815
3182 8818 3187 8813 3190 8813 3192 8805
3194 8807 3192 8809 3194 8811 3196 8809
3196 8807 3198 8806 3199 8807
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
MM1 follow-up statement
368
WGUS74 KMOB 242344
FFSMOB
Flash Flood Statement
National Weather Service Mobile AL
644 PM CDT Wed Aug 24 2022
ALC025-131-242354-
/O.EXP.KMOB.FF.W.0040.000000T0000Z-220824T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke AL-Wilcox AL-
644 PM CDT Wed Aug 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR
SOUTHWESTERN WILCOX AND NORTHERN CLARKE COUNTIES...
Flood waters have receded. The heavy rain has ended. Please continue
to heed any additional information from local officials.
A Flood Watch remains in effect until 700 PM CDT Thursday for
portions of Alabama, northwest Florida and southeast Mississippi.
LAT...LON 3199 8767 3201 8762 3213 8762 3213 8757
3182 8753 3183 8761 3175 8810 3176 8815
3182 8818 3187 8813 3190 8813 3192 8805
3194 8807 3192 8809 3194 8811 3196 8809
3196 8807 3198 8806 3199 8807
$$
BlackWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:44 AM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Aug 24, 6:44 AM CDT, 6 hours 2 minutes before
Area Forecast Discussion National Weather Service Mobile AL 644 AM CDT Wed Aug 24 2022 .AVIATION... 12Z issuance...General VFR conditions were noted across the forecast area at 11z, except for LIFR/IFR CIGS over inland southeast Mississippi and west. With southerly low level winds indicated on area model and physical soundings, this low stratus deck is expected to continue to spread north. Areas along the coast may see drops in CIGS to low end MVFR levels as isolated rain showers over the northern Gulf move inland. Am also expecting the coverage of showers and thunderstorms to increase today, with impacts to operations likely as conditions drop into low end MVFR/IFR levels possible. This activity will decrease tonight, but is expected to continue into the overnight hours. Light northerly winds are expected to rise to 5 to 10 knots today, shifting to easterly in the process. Winds will lighten overnight. /16 && .PREV DISCUSSION... /issued Issued by National Weather Service New Orleans LA/ NEAR TERM...Big concern today is potential for heavy rain. Almost the entire CWA is under a Slight Risk for excessive rainfall with a Moderate Risk just to the northwest across east-central MS. A low level jet is forecast to develop over southern MS and portions of southeast LA. This would nose into west-central AL and portions of southeast and east-central MS providing rather strong low level convergence. At the same time the northern stream Jet will be rounding the base of the trough across the AR/LA border and then back to the east-northeast over AL, GA, eastern TN, and the Carolina's. This will lead to very impressive upper level diffluence, especially over areas along and west of the AL/MS border. Moisture will be Grade A prime over the area today. LIX sounding last night, although likely a little contaminated measured a PW of 2.48" but even GOES16 TPW was measuring around 2.39" across southwestern MS and northeast LA late last night. Conditionally unstable to even moderate instability will be in place leading to thunderstorms and not just showers and a few embedded thunderstorms. Warm mid level temps also in place will continue to lead to warm rain processes and with the other features in place heavy rain is likely especially near the nose of that weak low level jet. Due to that and the Moderate Risk for excessive rainfall we have issued a Flood Watch for Perry, Greene, and Choctaw counties until this evening. It may need to be extended but we will let the daytime make that decision after seeing what occurs today. /CAB/ SHORT TERM...Thursday and Friday we will continue to be in this wet pattern. The trough over the region on Wednesday will still be over the area continuing to provide support to allow for a few more days of numerous to widespread convection. The slight change is that the trough axis will slowly be working east and could move east of the CWA overnight Thursday and that may help to push some of the heavier rain to the east on Friday. However, that will not be the case for Thursday. The trough axis will be directly over the north-central Gulf. In the low levels there are indications of a weak low level jet or at least better low level convergence will set up across southeastern MS and along the AL/MS border. Aloft we will be under the RRQ of a rather decent jet for this time of the year. This will provide very favorable divergence aloft and that will enhance the rainfall potential. Combine that with the low level convergence, deep moisture (PWs of around 2.25"), low level moisture continuing to pump in from the Gulf, mid level temps of -5 to -6 C, and we have the ingredients still in place for efficient warm rain process. As for Friday, again that trough axis may be over the eastern fringes of the CWA and slightly drier air under weak northerly flow looks like it will be pushing in. This should really lead to a reduction in coverage of storms but it will still be a wet day for most if not all of the area. /CAB/ LONG TERM...Heading into the weekend and next week we should see a slight break in the rain but rain chances will start to increase again next week. On Saturday short wave ridging will take place over the Lower MS Valley and it will continue to slowly slide east across the southeastern CONUS Saturday night and Sunday. The s/w ridging should increase the subsidence a little but with tropical moisture still in place and light winds, seabreeze activity should easily develop Saturday and then slowly drift north. On Sunday the ridge may be far enough east while at the same time another short wave will be moving across the Upper and Mid MS Valley and likely put the region back under southwest flow. /CAB/ MARINE...High pressure will remain in control across the northeastern Gulf and southeastern US. It will remain centered northwest of the coastal waters and this will maintain a light easterly to southeasterly wind. Seas will also be rather benign and likely below 3 feet. Locally higher winds and seas are expected with thunderstorms and a few waterspouts will be possible if not likely. /CAB/ AVIATION...06Z issuance...Mostly MVFR to VFR conditions across the area as light to occasionally moderate rain moves east of I-65 and eventually east of the area over the next few hours. Some IFR ceilings will likely develop across southeastern Mississippi and into interior southwestern Alabama overnight and obs across Mississippi show this area of lower stratus has already begun to settle in. Winds will be light out of the east to southeast throughout the period. By the morning, showers and storms will quickly develop across the area and overspread with MVFR ceilings and visbys. Some temporary reductions in visbys and ceilings will be possible during the mid-afternoon as some heavier thunderstorms will be possible. BB/03 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Aug 24, 12:40 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
1240 PM CDT Wed Aug 24 2022
ALZ261-263-265-MSZ079-241830-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-George MS-
1240 PM CDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of southwestern Mobile
and southeastern George Counties through 130 PM CDT...
At 1240 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Big Point to 5
miles north of Alabama Port. Movement was north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, Grand Bay, Semmes, Tanner Williams, I65 And I165, Mobile
Regional Airport, Wilmer, I10 And I65 and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3050 8840 3074 8841 3074 8848 3091 8842
3075 8804 3072 8804 3075 8803 3073 8802
3074 8800 3071 8800 3072 8803 3069 8803
3069 8801 3068 8800 3068 8804 3066 8806
3057 8809 3034 8812
TIME...MOT...LOC 1740Z 184DEG 12KT 3061 8846 3044 8813
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:50 AM CDT | Flood Watch | MOB | Baldwin, Choctaw, Clarke, Conecuh, Escambia, Mobile and 3 more | 40 hr |
| Aug 24, 10:38 AM CDT | Flash Flood Warning | MOB | Choctaw | 6 hr |
| Aug 24, 11:59 AM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke | 3 hr |
| Aug 24, 12:36 PM CDT | Special Marine Warning | MOB | 84 min | |
| Aug 24, 12:40 PM CDT | Special Weather Statement | MOB | Mobile | 50 min |
| Aug 24, 1:26 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Aug 24, 1:35 PM CDT | Special Weather Statement | MOB | Washington | 40 min |
| Aug 24, 1:46 PM CDT | Special Marine Warning | MOB | 59 min | |
| Aug 24, 1:47 PM CDT | Flash Flood Warning | MOB | Clarke, Washington | 5 hr |
| Aug 24, 1:52 PM CDT | Special Marine Warning | MOB | 68 min | |
| Aug 24, 2:02 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 24, 2:13 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Monroe, Washington, Wilcox | 6 hr |
| Aug 24, 2:24 PM CDT | Areal Flood Advisory | MOB | Baldwin, Mobile | 3 hr |
| Aug 24, 2:32 PM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| Aug 24, 2:56 PM CDT | Special Weather Statement | MOB | Monroe | 49 min |
| Aug 24, 3:07 PM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 3 hr |
| Aug 24, 3:21 PM CDT | Special Marine Warning | MOB | 84 min | |
| Aug 24, 3:26 PM CDT | Areal Flood Advisory | MOB | Clarke, Conecuh, Escambia, Monroe | 3 hr |
| Aug 24, 4:21 PM CDT | Flash Flood Warning | MOB | Conecuh, Monroe, Wilcox | 4 hr |
| Aug 24, 4:39 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 24, 4:46 PM CDT | Special Marine Warning | MOB | 119 min | |
| Aug 24, 5:28 PM CDT | Areal Flood Warning | MOB | Choctaw | 3 hr |
| Aug 24, 6:05 PM CDT | Special Marine Warning | MOB | 115 min | |
| Aug 24, 6:59 PM CDT | Special Marine Warning | MOB | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.